Monday, March 5, 2012

Post Cancer Update

My life has settled down somewhat from the whirl-wind, cancer-fest of surgery, doctors and radiation therapy I had to endure last Autumn.  

There is, however, one daily reminder.   Everyday I get to be reminded that I had breast cancer because every day I have to take a daily dose of Tamoxifen--an estrogen inhibitor.

Prior to starting Tamoxifen, I was somewhat worried.  

I'm one of those women who has never been able to take the Pill, or any kind of hormone therapy.    The minute a drug starts tinkering with my hormone levels, I generally go pretty loony.   Even pregnancy and post-partum for me was traumatic.   

Once when I was pregnant for my son, I broke down crying and couldn't stop for over an hour because my vacuum cleaner stopped working.

Knowing that menopause is a rather emotionally challenging time for most women, and that going on Tamoxifen would essentially send me into menopause on over-drive, I was somewhat hesitant to start.

To my pleasant surprise, the Tamoxifen has had no effect on my emotional state.

Hooray!!!

But, there is a but.

Since I've been on Tamoxifen, I've had not one, but two bladder infections.  

Prior to this Winter, I hadn't had a bladder infection since I was in college.  I'm a 50 year old woman who's been married for over 20 years, I'm not exactly having wild sex any more.

I thought the first bladder infection was odd (it took me close to a week to even realize it was a bladder infection since I hadn't had one in so long), but when the second one hit, I knew something was up.

And, that's not all.

I've had yeast infections pretty much bi-monthly since January when I started the Tamoxifen.  

Yes, I know that being on the anti-biotics for the bladder infections can lead to yeast infections, but the first yeast infection hit me prior to the first bladder infection.

So, it's obvious that while the Tamoxifen didn't make me go loopy emotionally, it does seem to be reeking havoc on my system.   I'm looking into pro-biotics at this point to try to set everything right, and I'll talk to my oncologist about these side effects as well. 

Hopefully, I'll get through this soon, and continue on my recovery drama-free.

4 comments: